How long will infusion side effects last?

Does anyone have experience or knowledge please of how long side effects from a 4 weekly infusion might last please? Any infusion, doesn't have to be the same as mine ....

I posted at the end of the week regarding some problems I've been experiencing following a Tocilizumab Infusion I had on Wednesday. I managed to speak to the specialist nurse on Friday who felt I'd had a reaction to the infusion ..no kidding!!

Anyway, still feeling pretty rough ..I'm feeling very nauseas, completely wiped out, a few low fevers, slightly faint and dizzy if on my feet for very long and a little breathless if I walk upstairs. So provided I do nothing I should be ok!!! This isn't good as I have 3 children and I work.

What I'd really find helpful is to get some idea of how long this might go on for. Toci infusions are 4 weekly, so surely I'm not going to feel like this for 4 weeks? I don't really understand how infusions work, you get a big dose of a drug that lasts for a longer period of time but the science of this escapes me so I don't really know how to guess at how long I'm going to be feeling like this for. I really need to manage things at work as I'm barely fit to do the school run let alone go to work at the minute.

Any experiences of side effects from any infusions, or any knowledge anyone might have on this would be really helpful please.

Thanks

Rx

14 Replies

oldestnewest
  • The only experience I have had with infusions, was when I had chemotherapy. That was every 3 weeks as long as your blood test results were OK. It does differ from person to person, but for me, I had 5 days of feeling similar to you, minus the nausea and fevers. Then on day 6, back to normal - well almost. As I said, it differs from person to person. If it was an allergic reaction, surely they should take you off it and try something different. Otherwise, your body might begin to adjust and these side effects gradually improve. Best Wishes. xx

  • Thanks for your reply, I'm not sure it was an allergic reaction as such and I'll wait to see what the consultant says about where to go from here. If he's happy for me to have it again, then I would think they would be hoping that the side effects might gradually reduce. It all depends how long they last and if, once they've gone I get any benefits from the drug I suppose.

    I just hope it settles soon, but at the minute I seem to be getting worse so feeling a bit sorry for myself.

    I hope whatever you had the chemo for is all sorted? Take care, Rx

  • I was put on Tocilizumab in April but have been taken off it as i had a reaction

    " got a rash' after my first infusion !

    Are your reactions expected, does not sound good.

    Awaiting a new one by infusion in July, different stuff.

    Surely if you have a reaction to it, should you not be taken off it.

    You need to chat to them about it , ( doctors)

    Specialist nurses !!! mmm you need to speak with the doctors, the nurses can't really advise anything to do with the meds, the nurses seem to like to think they are specialists. :-) but i struggle with their condescending attitude.

  • Thanks for replying, I think an allergy is different to a reaction. An allergy would mean you couldn't take it the drug again but a reaction may, or not be something that settles. For instance most people have some sort of reaction when they first start mtx, usually nausea but it then settles down as your body learns to tolerate it.

    Saying all that, no I don't think this reaction was expected and not sure whether they would see it as acceptable to try again. The nurse said she would discuss with the consultant as it's obviously his decision, and mine of course, as to where to proceed from here.

    I just really wanted to try and see if I could gauge how long how I'm feeling might last so that I can manage work, kids etc.

    I'm sorry you've not had good experiences with the nurses, I've always found mine really helpful, knowledgable but never condescending. She always speaks to the consultant when appropriate and is always happy to help.

    I hope you're keeping well and thanks again for replying

    Rx

  • Hi there again Rosie,

    What a bad luck!,I have had 2 infusions, and in the first week I experience extreme fatigue on Some day, headaches and pain in my muscles . The following weeks are better, But I am not very happy with it sofar!

    Wish you all the best again, and personally I find the fatigue the most annoying!

    XxxxBad

  • Thanks Bas and I'm so totally with you re the fatigue it's absolutely the worst bit. I hope you start to get some relief soon

    Rx

  • I had a huge flare up with my first infusion and thought here we go again but after my second infusion I am almost back to normal from the point of view of pain and movement - the fatigue is still an issue but it has worked a treat for me give it a bit longer x good luck x

  • Hi thanks for replying. Was your infusion of Toci or something else? When you say you had a huge flare, do you mean your RA flared or did you also have side effects from the drug? I feel like I'm getting both. The drug has made me feel very unwell and I think the feeling very unwell bit is making my RA flare, if that makes sense!!

    How long did it last for? Glad you're feeling better now

    Thanks

    Rx

  • Yes my infusuion was toci - and yes my flare was RA I could hardly walk and the pain was BAD no sleep etc etc but honestly it has worked so well fingers crossed for you. X

  • That's really good to hear I'm so glad it's working for you. I'm now day 7 after the infusion and still feeling dreadful, not a happy bunny Rx

  • Have been on this vile infusion(Tocilizumab) now for thirteen months. The first time I felt very similar side effects and thought the cure was worse than the disease(RA) that must have been my lowest ebb. But, take heart, the second and subsequent infusions are better and side effects less pronounced. It does work as I had to interrupt infusions when I had to have a hip replacement last year, unrelated to the RA. I have all the luck! Boy, did I feel it and didn't feel better until I resumed infusions, with of course all the horrible side effects of the first time.

    I wish you well and hope you feel better soon. I also work full time and wonder sometimes how I manage. But I do because this is NOT going to beat me. Either too daft or bloody-minded just to lie down!

    Take care

    Lesley

  • Good for you Leslie, definitely not gonna let it get the better of me too ..although right now I've given in to the sofa!!

    I'm so pleased to hear it has worked for you and yes the side effects as you say currently seem worse than the RA!!

    It's good to hear that your body reacted better with each infusion. Depending how long this lasts, and if the consultant feels I should, I would go for the next infusion ..must be mad!!

    What I really want to know is how long you felt unwell for after the first infusion? Did it last for just a few days, weeks, or until the next infusion?

    Thanks Rx

  • For about two weeks. Sorry, but this did lessen over the subsequent days. I only felt unwell for a few days after the second infusion and now have no side effects at all. I know it's awful but try and stick with it because it does help, eventually! Although I still have fatigue the pain and stiffness is definitely better. My Mother and two of my sisters had RA(of course it's not genetic, so I have been told!) and did not have access to new medication so we are fortunate in the respect of research enabling different and more successful treatments. After infusion treat yourself, even if it's a favourite magazine or a bar of choc, it lessens the pain, or at least feels that way! I wish you well, keep positive and you will feel the benefit . Lx

  • Thanks so much for replying and that really helps to know how things were for you and will encourage me to go for the second infusion if they think it's appropriate.

    I'm now day 7 now and still feeling dreadful but think I may have stopped getting worse so the only way from here's got to be up!!

    I've heard such good things about Toci so heres hoping that things settle and I'm so glad it's worked for you.

    Rx

You may also like...